Virginia, 2007

Damaging Wind in Virginia, June 14, 2007

June 14, 2007 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed trees in Tazewell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed trees in Tazewell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 2:35 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 14, 2:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU JUN 14 2007

.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND WILL BUILD DOWN THE EAST COAST
WHILE A STRONG UPPER AIR DISTURBANCE MOVES INTO THE SOUTHERN
APPALACHIANS TONIGHT. A WARM RIDGE WILL BUILD INTO THE REGION
THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHARP TEMPERATURE GRADIENT RUNNING NORTH/SOUTH DOWN THE CENTER OF
THE CWA THIS AFTERNOON WITH COOLER...MORE STABLE AIRMASS WITH THICK
COVER OF LOW CLOUDS AND PATCHY DRZL OVER THE EASTERN HALF. IN THE
UNSTABLE AIR IN THE WEST TSTMS WERE INTENSIFYING AS A STRONG
SHORTWAVE WAS DROPPING DOWN THROUGH WEST VIRGINIA. THE THREAT OF
SEVERE WEATHER WILL DIMINISH SLOWLY THROUGH THE EVENING AS WE LOSE
HEATING AND MOST PCPN WILL DROP SOUTH OF THE CWA WITH THE SHORTWAVE
AFTER MIDNIGHT. IN THE EAST...EAST/SOUTHEAST SFC FLOW WILL CONTINUE
THE DRIZZLE IN SOME AREAS...ESP ON THE EASTERN SLOPES.

CONDITIONS WILL BE SIMILAR ON FRIDAY...HOWEVER SHORTWAVE ENERGY WILL
BE A BIT DIMINISHED AND FURTHER SOUTH SO TSTMS NOT LIKELY TO BE AS
INTENSE.

&&

.SHORT TERM /FRIDAY NIGHT AND SATURDAY/...
INCREASED CLOUD COVER AND KEPT LIGHT POPS IN THE SOUTHWEST ON
FRIDAY NIGHT. ADDED SLIGHT CHC TO THE SOUTHEAST ON SATURDAY WITH
SHORTWAVE ROTATING ACROSS REGION. THIS MATCHES UP NICELY WITH RAH
AND AKQ. PLAYED TEMPERATURES CLOSE TO THE MAV MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
BY SUNDAY...BUILDING HIGH PRESSURE SURFACE AND ALOFT LEADS TO HOT
AND DRY WEATHER. LEANED TOWARDS WARMER ECMWF H85 TEMPS EARLY NEXT
WEEK...WITH BETTER TRACK RECORD COMPARED TO OP GFS. EXPECTING MID
90S TO RETURN TO THE PIEDMONT AHEAD OF A WEAK FRONT TUESDAY NEXT
WEEK. KEPT POPS ON TUESDAY IN THE WEST...AS THE BOUNDARY WILL PROB
STALL TO THE WEST. TIMING OF FRONTAL BOUNDARY ACROSS REGION
VARIES GREATLY DEPENDING ON THE MODEL CHOSEN. OUTLIER SEEMS TO BE
THE GFS WHICH BRINGS THE COLD FRONT THROUGH TUESDAY NIGHT INTO
WEDNESDAY. REST OF MEDIUM RANGE MODELS ARE SLOWER...SUMMERLIKE...WITH
THE BOUNDARY STILL TO OUR NORTH ON THURSDAY. FOLLOWED HPCGUIDE FOR
TIMING OF FRONT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ANOTHER SHORTWAVE HEADING SOUTH INTO THE AREA BY THIS EVENING
WILL BRING A RETURN OF SHRA/TSRA TO FAR WESTERN PARTS OF THE AREA.
GREATEST CONCENTRATION CURRENTLY LOOKS LIKE IT WILL BE NEAR THE
LWB AND BLF AIRPORTS.

THURSDAY EVENING A BETTER E/SE TRAJECTORY OF THE BOUNDARY LAYER
WINDS AND RESIDUAL MOISTURE SHOULD ALLOW FOR MVFR CIGS AND VSBYS
TO FORM ACROSS A GREATER EXPANSE OF THE AREA...ESPECIALLY THOSE
LOCATIONS WHICH RECEIVE RAIN TODAY.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THROUGH THE PERIOD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/JS
SHORT TERM...KK
LONG TERM...JJ/KK
AVIATION...JS
Hazardous weather outlook, Jun 14, 1:32 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT THU JUN 14 2007

VAZ007-009>011-WVZ042>045-151845-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
232 PM EDT THU JUN 14 2007

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE A THREAT FROM
ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ014-017>020-022>024-032>035-043>047-058-059-
151845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
232 PM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ012-013-015-016-151845-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-GRAYSON-CARROLL-
232 PM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. AN ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 11:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT THU JUN 14 2007

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-141900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...
INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG
1241 PM EDT THU JUN 14 2007

SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES
OVER THE MOUNTAINS OF NORTHWEST NORTH CAROLINA NORTHWARD THROUGH
EXTREME SOUTHWESTERN AND WEST CENTRAL VIRGINIA INTO ALL OF
SOUTHEASTERN WEST VIRGINIA. SOME OF THE STRONGER STORMS MAY REACH
SEVERE LEVELS...AND BE ACCOMPANIED BY LARGE HAIL AND STRONG
DAMAGING WINDS IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING.

WERT
Special weather statement, Jun 14, 1:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT THU JUN 14 2007

WVZ045-141930-
GREENBRIER WV-
231 PM EDT THU JUN 14 2007

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF NEOLA...OR ABOUT 13 MILES
SOUTHEAST OF LEONARD...STATIONARY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

STONEFIELD
Special weather statement, Jun 14, 1:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT THU JUN 14 2007

VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
234 PM EDT THU JUN 14 2007

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF BLUEFIELD...MOVING SOUTHEAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CLEAR FORK AT 250 PM
EDT...BURKES GARDEN AT 310 PM EDT...HICKSVILLE AT 315 PM EDT...
SUITER...BASTIAN AT 325 PM EDT...CERES AT 330 PM EDT...

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

STONEFIELD
Local storm report, Jun 14, 2:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             QUINWOOD                38.06N 80.70W
06/14/2007  E0.88 INCH       GREENBRIER         WV   PUBLIC

&&

TW
Local storm report, Jun 14, 2:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             RUPERT                  37.95N 80.68W
06/14/2007  E0.75 INCH       GREENBRIER         WV   PUBLIC

&&

TW

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
June 14, 3:00 PM EST
Where
Tazewell County, Tazewell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.120, -81.520

Thunderstorm winds downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32651.